Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 19, 2018Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2018, 12:35 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 12:35 PM CDT (17:35 UTC)
Expired
Jul 19, 2018, 1:15 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 138 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 12:55 PM CDTTORNADO2 Wnw Ceylon, MNVIDEO ON TWITTER. TALKED TO SHERIFF'S DEPUTY WHO WITNESSED TORNADO. TOUCHDOWN BETWEEN SUSAN LAKE AND FISH LAKE. TORNADO ESTIMATED TO BE 20 TO 40 FEET WIDE. TREES DOWN. TREES ESTIMATED TO BE 15 TO 20 FEET IN HEIGHT. TORNADO ESTIMATED TO BE ON THE GROUND FOR 11

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS83 KMPX 191735
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018

MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS 
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

At 1232 PM CDT, radar indicated thunderstorms were located along a 
line extending from Comfrey to near Dunnell. Movement was east at 
15 to 20 mph.

Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.

This includes Interstate 90 between mile markers 83 and 112.
 
Funnel clouds from these showers and thunderstorms could briefly 
touch down as weak tornadoes.

LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
      4419 9496 4419 9437 4385 9436 4384 9426
      4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:18 AM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 19, 6:18 AM CDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
618 AM CDT Thu Jul 19 2018

.UPDATE...
Issued at 618 AM CDT Thu Jul 19 2018

Updated to include 12Z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Thu Jul 19 2018

Radar data and GOES-16 GLM data show convection working into the
western portion of the forecast area, although lightning has
remained just to the southwest of the area so far. Nighttime
microphysics RGB shows mostly clear skies across the northeast half
or so of the area, with cloudy skies to the west/south. Surface low
of around 1005 mb was located over eastern South Dakota at 3 AM.
Guidance has come into better agreement on the evolution of this low
through the day today, with a consensus that it will intensity some
as it drops east southeast near/along the Minnesota River valley.
This more southern track, in comparison to solutions over the past
few days, will keep the highest rainfall totals generally south of I-
94, with 1-2" expected near the Minnesota River valley and around a
half inch near the Twin Cities metro. Convective activity will
certainly make for a high standard deviation in specific amounts, so
locally higher totals are likely.

In terms of severe weather potential, the primary area of any
concern looks to be to our south, but still cannot rule out some
severe weather to the east of the surface low as it drops east
southeast through the Minnesota River valley and into south central
Minnesota this afternoon. Forecast soundings are a bit tough to
glean much useful information from due to active/ongoing
precipitation and convection in the solutions for much of the day.
However, the general idea is for some stabilization in the low
levels later this morning into early afternoon with warming
indicated in the 3-5k ft layer leading to a subtle inversion.
However, the RAP and NAM suggest this will erode later in the
afternoon and fairly robust MLCAPE (AOA 1000-1500 J/Kg) will develop
near/along the Minnesota River valley. Low-level (0-3 km) CAPE is
also forecast to peak during the mid to late afternoon. However, low-
level shear looks to weaken some during the period when instability
is increasing, which could help to mitigate any tornado threat. But,
with a compact surface low in the area helping to enhance vertical
vorticity, decent updrafts in the lower portion of the atmosphere,
and some overlap in time with enhanced instability and 0-1 km SRH
AOA 150 m^2/s^2, there still appears to be some potential for a few
tornadoes whether it be via NST or somewhat low-topped supercell
processes. This potential looks like it would be favored over the
south central portion of the, particularly near I-90. The CAMs and
HREF show the best updraft helicity (UH) tracks to our south across
Iowa, which makes sense given greater instability expected in that
area, but there are some weaker UH signatures across the southern
portion of the forecast area. Locally heavy rainfall still looks to
be a primary concern given precipitable water values of 1.5-2", but
convective activity today will still need to be monitored for the
possibility of a few tornadoes, marginally severe hail, and
downburst wind gusts. The main activity will shift southeast of the
area this evening, although some lingering shower activity may
persist as cyclonic flow lingers over the area and the upper trough
slowly pushes east through Minnesota.

.LONG TERM...(Friday through Wednesday)
Issued at 320 AM CDT Thu Jul 19 2018

Not expecting much progress in the track of the surface low on
Friday as it slowly moves across southern WI during the day. As a
result we'll see an increase in scattered showers & thunderstorms
across eastern MN & western WI as diurnal heating increases during
the afternoon. Some of these showers will contain heavy downpours
at times with PW values still up around 1.5", but their scattered
nature will limit any heavy rain potential.

High pressure moves in as the low departs leading to a sunny & dry
weekend, with temperatures right around late-July averages. Our
next weather-maker comes Monday as a broad surface low over
northern Manitoba slides a cold front across the upper Midwest.
Models have trended towards a weaker front & drier forecast with
this system, with the GFS/FV3 remaining the wet outliers. Not
enough confidence to go totally dry at this range but have lowered
PoPs to the 15-30% range. Cooler Canadian air moves in behind the
front on Tuesday & stays with us through the end of the week,
with temperatures expected to be a few degrees below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 618 AM CDT Thu Jul 19 2018

Surface low over eastern South Dakota will track east-southeast
through the day today and work by to our southeast tonight.
Several rounds of showers with embedded thunderstorms are
expected, with the thunder looking to be mainly south of I-94.
Lower ceilings and visibilities will become more widespread once
the low gets to our south later today and tonight, with them
persisting through the remainder of the period.

KMSP...Main uncertainty is with timing of rounds of convective
activity, and things could certainly vary some from what is
indicated, and conditions during heavier showers (or thunder)
could be worse than indicated for brief periods of time. In
addition, there is some uncertainty on how low ceilings and
visibilities will be with the stratus/fog tonight and how long it
will linger on Friday.

/OUTLOOK FOR KMSP/
Friday afternoon...MVFR with a chance of showers and
thunderstorms. North wind 10 to 15 kt.
Friday night...MVFR early, then VFR. North wind less than 10 kt.
Saturday...VFR. North wind less then 10 kt.
Saturday night...VFR. Northeast wind 5 kt or less.
Sunday...VFR. Northeast wind around 5 kt becoming east.
Sunday night...VFR. Variable wind less than 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...
LONG TERM...ETA
AVIATION...
Hazardous weather outlook, Jul 19, 3:21 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
321 AM CDT Thu Jul 19 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
321 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Locally heavy rainfall is expected today into tonight, which
could lead to localized flooding. The heaviest rainfall is
expected to occur near and south of the Minnesota River valley.

Scattered thunderstorms are possible today and tonight. There is
a small chance for rotating storms and tornadoes in south central
Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for scattered thunderstorms will continue through Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 19, 11:54 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1154 AM CDT THU JUL 19 2018

MNZ074-191800-
Brown-
1154 AM CDT THU JUL 19 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Brown...

At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Cobden.

LOCATIONS IMPACTED INCLUDE...
Cobden.

This includes U.S. Highway 14 between mile markers 77 and 86.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477
TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491

SPD
Special weather statement, Jul 19, 12:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018

MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.

Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.

This includes Interstate 90 between mile markers 83 and 112.

Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.

LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
      4419 9496 4419 9437 4385 9436 4384 9426
      4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:54 AM CDTSpecial Weather StatementMPXBrown66 min
Jul 19, 1:16 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault59 min
Jul 19, 4:18 PM CDTSpecial Weather StatementMPXSwift57 min
Jul 19, 4:27 PM CDTSpecial Weather StatementMPXMartin33 min
Jul 19, 6:24 PM CDTSpecial Weather StatementMPXNicollet66 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.